Management of protease inhibitor-associated hyperlipidemia

S. R. Penzak, S. K. Chuck

Research output: Contribution to journalArticle

32 Scopus citations

Abstract

Dyslipidemia, characterized by elevated serum levels of triglycerides and reduced levels of total cholesterol, low-density lipoprotein-cholesterol (LDL-C) and high-density lipoprotein-cholesterol, has been recognized in patients with human immunodeficiency virus (HIV) infection. It is thought that elevated levels of circulating cytokines, such as tumor necrosis factor-α and interferon-α, may alter lipid metabolism in patients with HIV infection. Protease inhibitors, such as saquinavir, indinavir and ritonavir, have been found to decrease mortality and improve quality of life in patients with HIV infection. However, these drugs have been associated with a syndrome of fat redistribution, insulin resistance, and hyperlipidemia. Elevations in serum total cholesterol and triglyceride levels, along with dyslipidemia that typically occurs in patients with HIV infection, may predispose patients to complications such as premature atherosclerosis and pancreatitis. It has been estimated that hypercholesterolemia and hypertriglyceridemia occur in greater than 50% of protease inhibitor recipients after 2 years of therapy, and that the risk of developing hyperlipidemia increase with the duration of treatment with protease inhibitors. In general, treatment of hyperlipidemia should follow National Cholesterol Education Program guidelines; efforts should be made to modify/control coronary heart disease risk factors (i.e. smoking; hypertension; diabetes mellitus) and maximize lifestyle modifications, primarily dietary intervention and exercise, in these patients. Where indicated, treatment usually consists of either pravastatin or atorvastatin for patients with elevated serum levels of LDL-C and/or total cholesterol. Atorvastatin is more potent in lowering serum total cholesterol and triglycerides compared with other hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase inhibitors, but it is also associated with more drug interactions compared with pravastatin. Simvastatin and lovastatin are significantly metabolized by cytochrome P450 enzymes (CYP3A4) and are therefore not recommended for coadministration with protease inhibitors. A fibric acid derivative (gemfibrozil or fenofibrate) should be used in patients with primary hypertriglyceridemia. However, it must be kept in mind that protease inhibitors, such as nelfinavir and ritonavir, induce enzymes involved in the metabolism of the fibric acid derivatives and may, therefore, reduce the lipid-lowering activity of coadministered gemfibrozil or fenofibrate. In certain patients HMG-CoA reductase inhibitors may be used in combination with fibric acid derivatives but patients should be carefully monitored for liver and skeletal muscle toxicity. Select patients may experience improvements in serum lipid levels when their offending protease inhibitor(s) is/are exchanged for efavirenz, nevirapine, or abacavir; however each patient's virologic and immunologic status must be taken closely into consideration.

Original languageEnglish
Pages (from-to)91-106
Number of pages16
JournalAmerican Journal of Cardiovascular Drugs
Volume2
Issue number2
DOIs
StatePublished - 1 Jan 2002

Fingerprint Dive into the research topics of 'Management of protease inhibitor-associated hyperlipidemia'. Together they form a unique fingerprint.

  • Cite this